Colorado, 2016

Hail and Damaging Winds in Colorado, August 19, 2016

August 19, 2016 · NWS BOU · 9 events in 4 counties and zones

In Larimer County, a man was struck by lightning while talking on his cell phone. He was standing outside a cabin between two 60-feet-tall trees when he was struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Larimer County, a man was struck by lightning while talking on his cell phone. He was standing outside a cabin between two 60-feet-tall trees when he was struck. Severe thunderstorms also produced damaging wind and hail across parts of Adams, Larimer, Lincoln and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 8:39 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 8:39 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
939 AM MDT FRI AUG 19 2016

.UPDATE...
Issued at 920 AM MDT Fri Aug 19 2016

Main concern today will be thunderstorm impacts with approaching
cold front and upper trof this afternoon and evening. Varying
amounts of low level moisture and stratus deck across the plains
this am but given latest satellite imagery and observations, deck
appears to be thinning so should see some heating from late am
through mid afternoon. This should result in temperatures in the
mid/upper 70s and support CAPE values around 1000j/kg. Big player
today will be cold front located in Central Wyoming and just
through Casper as of 15z. This timing will push the front into
the Denver area between 21-22z and should be the focus for
thunderstorms. Given strong mid level low of 35-40kt could be a
few severe storms with strong winds to 60 mph and marginal hail up
to 1 inch in diameter. Expect storms to rapidly diminish this
evening behind the front and as strong subsidence moves in behind
the upper trof.

&&

.SHORT TERM...(Today and tonight)
Issued at 448 AM MDT Fri Aug 19 2016

Summer will take a break for the next couple days as a cool
airmass has moved in from the north and an upper level trough will
be overhead through tonight. Mostly cloudy skies and winds out of
the north will keep temperatures some 15 degrees cooler than
normal this afternoon. Model soundings show that the airmass will
be quite moist through the day. GPS integrated precipitable water
values this morning are just short of one inch this morning and
may drop to 0.75 inches by midday. Regardless, enough moisture is
going to be present for the dynamic forcing from the upper level
trough to produce shower activity through the day. Embedded
thunderstorms are going to be possible through the afternoon
hours. QG diagnostic fields show mid-level subsidence developing
tonight, but cross sections show low levels of will remain nearly
saturated. This may produce a conditionally unstable airmass that
is able to produce showers if the low level upslope remains strong
enough. Will bring down the Pops a little bit tonight, but still
hold onto a slight chance of showers.

.LONG TERM...(Saturday through Thursday)
Issued at 448 AM MDT Fri Aug 19 2016

Models have weak west-northwesterly flow aloft for the CWA
Saturday well into Sunday, then it is weak southwesterly into the
later days. There is very weak downward motion progged on the QG
Omega fields Saturday through Sunday night. The boundary layer
flow looks to be dominated by normal diurnal patterns Saturday
through Sunday night. Moisture is pretty sparse Saturday and
Saturday night, then increases Sunday and Sunday night.
Precipitable water values are in the 0.25 to 0.50 inch range
Saturday into Saturday night, then they increase into the 0.50 to
1.0 inch range by late day Sunday. There is a tad of CAPE over the
southwestern and south central CWA Saturday late day. There is
plenty of CAPE progged on Sunday and Sunday evening for all but
the northwestern and north central CWA. There is a tad of
measurable rainfall over the southwestern CWA late day Saturday,
with a bit more coverage for late day Sunday. For pops will go
with 0-30%s both late day periods, with the highest pops for the
the higher CWA areas. Saturday's high temperatures will be close
to today's readings. Sunday's highs will be 2-5 C warmer than
Saturday's. For the later days, Monday through Thursday, models
have weak upper troughiness around for Colorado Monday night well
into Thursday. Will have the best pops in the mountians.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 920 AM MDT Fri Aug 19 2016

Stratus deck appears to be thinning so should see clearing out of
the lower decks between 16-17z. Surface cold front to move through
terminals between 21-22z and looks like active showers/thunderstorms
along the front through late afternoon. Expect strong winds...heavy
rain and hail with the thunderstorms as possible ILS/MVFR
conditions.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Entrekin
SHORT TERM...Dankers
LONG TERM...RJK
AVIATION...Entrekin
Hazardous weather outlook, Aug 19, 8:48 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
948 AM MDT FRI AUG 19 2016

COZ030>051-201600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
948 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT WHICH
WILL SWEEP SOUTHWARD ACROSS NORTHERN COLORADO THIS AFTERNOON AND
EARLY EVENING. EXPECT RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH
WITH THE STORMS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH
HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH.

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH DURING THE EVENING
HOURS AS HIGH PRESSURE BUILDS INTO THE AREA. TEMPERATURES WILL BE
MUCH COOLER TODAY WITH HIGHS IN THE 70S OVER LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL MOVE OVER THE REGION THIS WEEKEND. OTHER THAN
ISOLATED THUNDERSTORMS OVER THE MOUNTIANS DRY CONDITIONS ARE
EXPECTED. MOISTURE WILL INCREASE NEXT WEEK BRINGING ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1PM ACROSS THE PLAINS.

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Larimer

When
August 19, 1:00 PM MST
Where
Larimer County, Red Feather Lakes
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.800, -105.580

Hail, Larimer

When
August 19, 1:36 PM MST
Where
Larimer County, Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -105.000

Hail, Weld

When
August 19, 1:39 PM MST
Where
Weld County, 9.07 mi WSW of Nunn
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.650, -104.930

Hail, Weld

When
August 19, 2:15 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.710

Hail, Weld

When
August 19, 2:21 PM MST
Where
Weld County, 1.48 mi NNE of Greeley
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.440, -104.670

Large hail dented cars, damaged shingles and broke windows.

Thunderstorm Wind, Weld

When
August 19, 2:35 PM MST
Where
Weld County, 2.1 mi NW of Greeley Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -104.660

Hail, Weld

When
August 19, 2:45 PM MST
Where
Weld County, 5.49 mi ENE of Garden City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.370, -104.560

Thunderstorm Wind, Adams

When
August 19, 3:15 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Intense thunderstorm winds snapped tree limbs up to 2 inches in diameter.

Hail, Lincoln

When
August 19, 5:18 PM MST
Where
Lincoln County, 4.71 mi SE of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -103.270

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Larimer2016-08-1945MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644682, 657167, 657168, 657169, 657170, 657173, 657171, 657172, 657177.